Nephrologist appointment today

Writing these updates about my doctor's visits is a little like torture sometimes.  It's hard to keep everything straight in my head, and then to try to regurgitate it all in a readable manner sucks.  Medical jargon sucks. 
How do you think it feels when I Google my newest medication and the first thing I see is this:

Sadly, I don't even bat an eye at these anymore.  I'm just taking it all as it comes.  Why the new medicine?  Well, the current ones aren't really working, but this one works with a different mechanism...what that is I cannot describe or pretend to understand fully.  I DO know that this is a diuretic, which might help with my swelling.  It might also help lower my blood pressure.  A BIG negative is that it can increase my potassium, which means I'll need to watch how much potassium I intake in my diet...and this includes things I LOVE like bananas and tomatoes.  Sucks.  Sucks.  Sucks.

Here's the scoop from today:
1.  My protein went from ~10g to ~7.6g.  Good, but not really good enough.
2.  My cholesterol is at 342.  Yes, 342....no typo there.  I'm on a very low dose of Zocor to control my cholesterol.  We're going to increase the dosage of this because it's rising, but we have to be careful because the effect of statin drugs can be multiplied when mixed with my other meds.
3.  My albumin is at 2.3.  Normally, it's been between 4 and 4.5.    Here's a little blurb I found that gives a fairly technical explanation of what albumin is:   
"Albumin is essential for maintaining the oncotic pressure in the vascular system. A decrease in oncotic pressure due to a low albumin level allows fluid to leak out from the interstitial spaces into the peritoneal cavity, producing ascites."
Albumin helps keep fluids in your vascular system.  When albumin is low, fluid starts to "leak out" which causes swelling.  You might remember me posting about my ankle swelling?  Well, this is likely the reason.  To make a long and complicated explanation short, it means that I'm slowly becoming malnourished.  So, my doctor has suggested that I start drinking high-protein Boost drink supplement to add more protein to my diet.

My doctor says that I'm starting to show the signs of nephrotic syndome:  rising cholesterol, lowering albumin, edema, protein >3.5g.  

Ok, was there anything good out of today?  Well, yes...I've lost a bit of weight (although not as much as I had hoped, but isn't that pretty typical too? :)  My kidneys still are functioning just fine (hard to understand sometimes why I'm going through all of this if they're OK, but we're trying to prevent/postpone the inevitable).  The best news is that I'm going to start weaning off of my prednisone, which is WONDERFUL for me.  That means that, hopefully, the weight will start coming off faster.  I'm watching what I eat and exercising 5 days a week, so that should happen quicker I hope. Plus, once off the prednisone, then I can start weaning off of the crazy pills, and that's great because then the night sweats will subside.  These are the most miserable thing I'm dealing with right now, so to have that go away would mean quite a lot.  I wake up frequently and have to change clothes..sometimes put a towel down to sleep on because my sheets are soaked...flip my comforter over because it's also soaked through and it feels gross to lay in bed.  Yes, probably too much information but it's there...it's real...it's my life right now.

This is my pile of prescriptions.  
31 / 365
I had to get all new ones from my doctors because my wonderful insurance is now forcing us to use mail-order pharmacy for the cost savings.  I'm all for cost savings, but in this case, it's at the incredible expense of good service and convenience.  It take 2 weeks to get scripts filled, that is unless I want to "expedite" more order for $20.  Scumbags.  I've TRIED to use mail-order pharmacy...really tried, but if there is ANY sort of a problem, their customer service is just not going to help. Plain and simple.  The ATTITUDES that I ran in to when I used it last was unbelievable AND unbearable.  So it's worth the extra cost to me to be able to get what I need.  ARGH........

This is the list of instructions from my doctor that I left with
It reads:
1.  new medication -> spironolactone 25 mg daily
2.  increase simvastatin to 10 mg daily (please call if you begin having muscle aches, dark urine)
3.  start weaning prednisone 2mg every two weeks -> call when you're down to 2mg daily
4.  labs in 1 month
5.  see you in March.

So, new drug, watch my potassium, cut down on tomatoes, wean off of prednisone, and pee in a jug in another month. 

1 comment:

Tash. said...

I love this! You are so well organized with your care. I'm a bit like you too and I have everything in my notebook. Lab results from 2 years ago, etc. Furosemide works for me only. The doctor never placed me on Spironolactone b/c of the potassium and what it can do to the kidneys. I'm currently on lasix haven't taken them in like 3-4 months, micardis, enalapril, tekturna. Teturna and Enalapril decreased my protein spillage to less than 1 gram. Currently back to Lipitor 60mg 20 and 40. After my pregnancy I think it may be high. I see my Neph tomm.